The Bayhealth emergency departments treat many people for accidental or intentional poisonings. Fortunately, lots of poisonings are preventable and treatable.You may not know that common over-the-counter drugs can be dangerous for your body. Peter Zingone, ADN, RN, Bayhealth Emergency Department, and Ryan Majchrzak, PharmD, MBA, Bayhealth Department of Pharmacy Services, Milford operations manager, give tips for safe medication use.
Even familiar medicines like Tylenol (acetaminophen) and Advil or Motrin (ibuprofen) can cause serious problems if you take them incorrectly. Your kidneys and liver cannot safely process large amounts of these drugs.
Over time, using too much Tylenol, Advil, or Motrin may lead to liver and/or kidney damage.
Drinking alcohol while you are taking Tylenol, Advil, or Motrin can make the effects worse.
Safe Adult Doses
Tylenol or acetaminophen: 325 mg-1000 mg. Do not take more than 1000mg at a time. This dose is equivalent to 2 extra-strength pills.
The safe Tylenol/acetaminophen MAXIMUM dose for adults in 24 hours is 3000 mg.
Please be careful when you take Tylenol/acetaminophen along with another over-the-counter medication that contain Tylenol/acetaminophen. Two common examples are cold medication or prescription pain medication. Be sure to read all medication labels and instructions.
Advil, Motrin, or ibuprofen: 200 mg-400 mg per dose of over-the-counter medication (form available at the pharmacy or grocery store). This dose is equivalent to 1-2 200-mg tablets.
Prescription ibuprofen is safe in a 600mg or 800 mg dose. This dose is only recommended if you have a prescription from your doctor.
The safe Advil/Motrin/ibuprofen MAXIMUM dose for adults in 24 hours is 1600 mg of over-the-counter or 3200 mg of prescription ibuprofen.
Doses for children are based on weight. Know your child’s weight and read labels carefully.
Always call your child’s care provider if you are unsure what the right amount is for your child.
Ways to Use Medicines Wisely and Safely
Always buy the same strength medication-regular strength or extra strength.
Keep medication in its original packaging. Do not mix pills together. Many pills look alike, so it’s easy to confuse them and take too many.
Keep medication away from children- many packages or pills resemble candy. Never tell children medicine is candy as a way to get them to take their medicine.
Some prescription pain medication contains acetaminophen- do not take Tylenol in addition to prescription pain medication.
Your pharmacist is a great resource for questions about medication. Just ask!
If you think you may have taken too much medicine, go to the emergency room or call Poison Control at 1-800-222-1222.
If you are going to the ER, take the medicine with you to help your caregivers verify it.